Thunderstorm Wind, El Paso
- When
- August 18, 2:22 PM MST
- Where
- El Paso County, 3 mi NNW of Truckton
- Measured
- 78 kt (90 mph)
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.767, -104.200
A small, intense microburst lifted three mobile homes into the air (about 15 feet) and smashed them into the ground. The three mobile homes were oriented perpendicular to the microburst blast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A small, intense microburst lifted three mobile homes into the air (about 15 feet) and smashed them into the ground. The three mobile homes were oriented perpendicular to the microburst blast. They were not tied down, but were set on cinder block between 8 and 15 inches off the ground, and had no skirts on the bottoms. Therefore, the wind easily got underneath the structures. The mobile homes were moved from 20 to 40 feet from where they rested on the cinder blocks. About 75 yards to the north of the mobile homes, a double-wide mobile home was damaged. The west half of the structure was lifted off the ground and moved about 12 feet to the east. All the structures were unoccupied at the time of the wind event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 18, 12:18 PM MST, 2 hours 4 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 118 PM MDT SUN AUG 18 2002 ...FORECAST CHALLENGES ARE FRONT TONIGHT AND PRECIP CHANCES FOR EXTENDED... CURRENTLY: A HEALTHY AMOUNT OF MID AND HIGH LEVEL CLOUDINESS WAS STREAMING ACROSS THE CWA THIS AFTERNOON AS PER SATELLITE IMAGERY. WITH A GOOD AMOUNT OF HEATING...ISOLATED CONVECTION WAS BREAKING OUT ACROSS THE HIGHER TERRAIN...SOUTHERN FOOTHILLS AND ADJACENT PLAINS. SO FAR...JUST SOME CG STRIKES AND VIRGA...WITH WINDS GUSTS UP TO 40 MPH...AS WAS EXPECTED. LOOKING AT THE BIG PICTURE...UPPER LEVEL DISTURBANCE WAS MOVING ACROSS WY...WITH MAJORITY OF CO REMAINING IN A WESTERLY FLOW. RIGHT REAR QUAD OF UPPER JET LAY ACROSS THE STATE... HELPING THE DEVELOPMENT OF CONVECTION. TONIGHT AND MONDAY: WITH ONGOING CONVECTION...DECIDED TO INSERT 20 POPS FOR THUNDERSTORMS...MAINLY DRY...FOR ENTIRE CWA THIS EVENING. ANOTHER COLD FRONT DROPS DOWN ACROSS THE E PLAINS TONIGHT...WITH MESOETA AND AVN BOTH SHOWING FRONT CROSSING THE PALMER SOMETIME BEWTEEN 03Z AND 06Z. AGREE WITH MID FORECASTER AND FEEL THAT SHORT RANGE MODELS ARE PAINTING TOO MUCH PRECIP WITH FRONTAL PASSAGE. WILL STAY WITH A DRY BUT WINDY PASSAGE...WITH TEMPS ABOUT 10-15 DEGREES COOLER FOR MONDAY. FOR MONDAY...BY MIDDAY SKIES SHOULD BE MOSTLY SUNNY...WITH SURFACE WINDS BEGINNING TO SHIFT AROUND TO THE E- SE. WILL KEEP A DRY FORECAST GOING...SINCE DYNAMICS WILL HAVE MOVED OUT OF THE AREA. BY MONDAY NIGHT...HIGH CLOUDS ARE EXPECTED TO BE ON THE INCREASE ACROSS THE WESTERN MTS AS THE UPPER LOW DROPS DOWN INTO OREGON...AND SW FLOW ALOFT AMPLIFIES OVER THE 4 CORNERS REGION. TUESDAY AND WEDNESDAY: MODELS CONTINUE DROPPING THE PAC NW UPPER DOWN INTO SOUTHERN OR...CREATING A SW FLOW ALOFT FOR THE STATE THAT LASTS INTO THE EXTENDED. MODELS SEEM TO BE A LITTLE QUICK IN BRINGING POPS INTO CWA...BUT WILL LET ONGOING 20 POPS FOR THE MTS REMAIN. ELSEWHERE ACROSS THE PLAINS...SW FLOW ALOFT WITH DOWNSLOPE SURFACE WINDS WILL ALLOW AFTN TEMPS TO WARM QUICKLY. BY WED...FEEL MORE SURE OF PRECIP ACROSS HIGHER TERRAIN...BUT KEEPING IN MIND WHAT HAS BEEN THE NORM THIS SUMMER CONCERNING PRECIP...WILL NOT INTRODUCE POPS FOR THE PLAINS...FOR NOW. FOR THE EXTENDED (THURS THROUGH SUN): CONTINUED SW FLOW ALOFT ON THURSDAY...WITH EXTENDED MODELS INDICATING HIGH PRESSURE WILL TRY TO MOVE BACK INTO THE REGION ON FRIDAY. AS PREVIOUS FORECASTER POINTED OUT...NEWER MODEL RUNS HAVE THE HI RIDGE FURTHER EAST...WHICH MIGHT NOT TOTALLY CUT OFF THE MOISTURE FEED. THIS LASTS THROUGH SATURDAY... THEN SW FLOW RETURNS ON SUNDAY. LOOKING AT MODEL PAST PERFORMANCE AND ONGOING CLIMATOLOGY...AM HESITANT TO INCLUDE MTN POPS FOR FRI THROUGH SUN RIGHT NOW...WHICH WOULD BE SLIGHT CHC AT BEST. STILL EARLY...SO IF CURRENT TREND CONTINUES FOR ANOTHER RUN...THEN INTRODUCING POPS FOR THE MTS ON FRI LOOKS LIKE A GOOD IDEA. .PUB...NONE. MOORE
COZ058>089-093>099-181900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1118 AM MDT SUN AUG 18 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION WILL NOT BE NECESSARY... ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS OF PIKES PEAK...THE SAWATCH RANGE AND THE COLLEGIATE PEAKS...AND THE SANGRE DE CRISTO MOUNTAINS THIS AFTERNOON. A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH INCREASING MID AND HIGH LEVEL MOISTURE WILL CAUSE ISOLATED HIGHER MOUNTAIN THUNDERSTORMS TO DEVELOP AFTER 2 PM. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS UP TO 40 MPH...AND DANGEROUS LIGHTNING. ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH SOUTHEAST COLORADO THIS EVENING. THE COLD FRONT WILL BRING A BRIEF PERIOD OF GUSTY NORTH WINDS OF 30 TO 40 MPH...AND REDUCED VISIBILITIES IN AREAS OF BLOWING DUST. A FEW GUSTS TO NEAR 50 MPH MAY BE POSSIBLE ACROSS THE LOWER ARKANSAS RIVER VALLEY...MAINLY EAST OF A LINE FROM ORDWAY TO KIM.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312637.